Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Lincoln, IL

May 2, 2004Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2004, 10:14 AM CDT for Fulton County, Illinois. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2004, 10:14 AM CDT (15:14 UTC)
Expired
May 2, 2004, 11:15 AM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Fulton County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 10:20 AM CDTHAIL 0.755 Se Avon, ILPENNY SIZE HAIL COVERING THE GROUND
May 2, 10:34 AM CDTHAIL 0.75N Avon, ILPENNY SIZE HAIL COVERING ROAD ROUTE 41. MOTORISTS REQUESTED SNOW PLOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 021514 CCA
SVRILX
ILC057-021615-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION 
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1012 AM CDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1115 AM CDT

* AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AVON...OR ABOUT 18 MILES SOUTH OF
  GALESBURG...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON
  FAIRVIEW

HAIL UP TO ONE INCH IN DIAMETER WILL ACCOMPANY THIS DANGEROUS 
STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND 
MOBILE HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4070 9046 4047 9042 4052 8999 4072 9002

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:30 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 2, 4:30 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
430 AM CDT SUN MAY 2 2004

.DISCUSSION...
MODELS SIMILAR NEXT FEW DAYS AS UNSEASONABLY STRONG UPPER LEVEL TROF
MOVES ACROSS IL TODAY...BRINGING CHANCE OF CONVECTION BY AFTERNOON
AND EVENING. CANADIAN HIGH PRESSURE RIDGE MOVES IN BY MORNING
MORNING WITH CLEARING SKIES AND LIGHT WINDS LATER TONIGHT SETTING UP
CONDITIONS FOR SCATTERED LIGHT FROST TO FORM NORTH OF I-70. COOL
THROUGH MONDAY...THEN HIGH PRESSURE DRIFTS EAST OF IL MON NIGHT AND
TUE WITH TEMPS WARMING BACK TO NORMAL. A NORTHERN STREAM SHORT WAVE
BRINGS A RISK OF A SHOWER OR THUNDERSTORM DURING THE DAY TUE. STRONG
UPPER LEVEL RIDGE TO BUILD INTO THE MS VALLEY LATER THIS WEEK WITH
WARM TEMPS RETURNING AND GENERALY DRY WEATHER THRU THIS MOTHERS DAY
WEEKEND.

SHORT TERM...TODAY THROUGH TUESDAY...
SURFACE ANALYSIS HAS 1006 MB LOW PRESSURE OVER FAR SE OHIO WITH A
COLD FRONT OVER EASTERN KY/TN. SURFACE LOW PRESSURE TROF EXTENDS
WEST FROM THE LOW INTO CENTRAL IL AND EASTERN IOWA. 1028 MB CANADIAN
HIGH PRESSURE WAS NEAR THE NORTH DAKOTA AND CANADIAN BORDER.
REGIONAL RADAR MOSAIC SHOWS A NARROW BAND OF LIGHT RAIN FROM
DANVILLE TO CHARLESTON TO FLORA IN EASTERN IL IN RESPONSE TO RIGHT
ENTRANCE REGION OF 130 KT 300 MB JET NE OF IL. THIS LIGHT RAIN AND
SPRINKLES SHOULD BE EXITING EAST OF IL BY DAWN. MORE SCATERED LIGHT
SHOWERS OVER IOWA AND NW IL AND DRIFTING SE TOWARD CENTRAL IL. THESE
IN RESPONSE TO STRONG UPPER LEVEL TROF OVER EASTERN MN AND CENTRAL
IOWA WHERE 500 MB TEMPS MINUS 30 TO 35C. AREAS OF FOG...EVEN LOCALLY
DENSE FROM I-55 WEST WHERE SKIES HAVE CLEAR AND LIGHT TO CALM WINDS.
MENTIONED AREAS OF FOG FROM I-55 WEST EARLY THIS MORNING.

STRONG UPPER LEVEL TROF TO DIG SE INTO CENTRAL IL THIS AFTERNOON AND
EVENING AND DEVELOP STEEP LAPSE RATES WITH LIFTED INDICES OF ZERO TO
MINUS 2 BY 00Z FROM I-57 WEST WHERE BEST CHANCE OF CONVECTION. SMALL
HAIL IS ALSO POSSIBLE IN THIS AREA FROM MID AFTERNOON INTO EARLY
EVENING. COOL HIGHS TODAY IN THE MID TO UPPER 50S. A STRONG SHORT
WAVE WILL PIVOT INTO THE MID MS VALLEY BY MIDNIGHT KEEPING CHANCE OF
CONVECTION GOING ACROSS SW AREAS AFTER SUNSET INTO EARLY
OVERNIGHT...LASTING LONGEST OVER AREAS SOUTH OF I-70. UPPER LEVEL
TROF AXIS PASSES EAST OF IL BY 12Z/MON AS CANADIAN HIGH PRESSURE
MOVES SE OVER IL HELPING SKIES CLEAR LATER TONIGHT AND WINDS BECOME
LIGHT. LOWS AROUND 35 MOST AREAS AND COLD ENOUGH FOR SCATTERED FROST
NORTH OF I-70. MORE SUNSHINE MONDAY WITH HIGH PRESSURE NEARBY...BUT
STILL COOL WITH HIGHS AGAIN 55 TO 60 WITH 850 MB TEMPS FROM ZERO TO
MINUS 2C.

NORTHERN STREAM SHORT WAVE RACES ESE ACROSS THE GREAT LAKES TUE AND
GET STRONG WARM AIR ADVECTION INTO IL WITH MODIFIED CANADIAN HIGH
PRESSURE NEAR THE GULF COAST. THIS HIGH WILL CUTOFF RETURN OF GULF
MOISTURE SO ELEVATED CONVECTION COULD BE MORE WIDELY SCATTERED TUE
AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES THRU. SOUTHERLY
BREEZES AND 850 MB TEMPS WARMING TO 8 TO 10C SHOULD HAVE TEMPS WARM
BACK TO AROUND 70 WHICH IS CLOSE TO NORMAL.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
EXTENDED MODELS SIMILAR IN BUILDING A STRONG UPPER LEVEL RIDGE INTO
THE MS VALLEY LATE THIS WEEK AND OVER MOTHERS DAY WEEKEND. BEST
CHANCE OF CONVECTION WILL BE FROM I-80 NORTH DURING THIS PERIOD.
CONVECTION CHANCES COULD GET AS FAR SOUTH AS I-74 THU NIGHT AND FRI
WITH SHORT WAVES RIDGING OVER THE TOP OF THE RIDGE INTO NORTHERN IL.
ABOVE NORMAL TEMPERATURES ANTICIPATED WITH HIGHS IN THE MID 70S TO
LOWER 80S.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

HUETTL
Hazardous weather outlook, May 2, 5:50 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
550 AM CDT SUN MAY 2 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
550 AM CDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL HELP SPARK A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL. HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED.
SCATTERED FROST IS A POSSIBILITY DURING THE OVERNIGHT
HOURS...ESPECIALLY IN SHELTERED AND OUTLYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HALL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:13 AM CDTSevere Thunderstorm WarningILXFulton62 min
May 2, 11:15 AM CDTSevere Thunderstorm WarningILXFulton60 min
May 2, 12:03 PM CDTSevere Thunderstorm WarningILXMason57 min
May 2, 12:38 PM CDTSevere Thunderstorm WarningILXLogan, Menard52 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningILXKnox65 min
May 2, 4:14 PM CDTSevere Thunderstorm WarningILXSchuyler61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.